Letters1 March 1976Hypocomplementemia in Procainamide-Associated Systemic Lupus ErythematosusPETER D. UTSINGER, M.D., NATHAN J. ZVAIFLER, M.D., HARRY G. BLUESTEIN, M.D.PETER D. UTSINGER, M.D.Search for more papers by this author, NATHAN J. ZVAIFLER, M.D.Search for more papers by this author, HARRY G. BLUESTEIN, M.D.Search for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-84-3-293 SectionsAboutPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail ExcerptProcainamide is the most potent drug capable of inducing a systemic lupus erythematosus-like syndrome (1). The distinction of this syndrome from idiopathic systemic lupus erythematosus is based on [a] a different incidence of clinical manifestations (procainamide-associated lupus erythematosus is rare in blacks, affects an older population, and rarely results in renal disease); [b] the absence of antibodies to native DNA and normal serum complement levels; and [c] clinical improvement after withdrawal of the drug (2, 3). In the individual patient, however, the clinical manifestations may be identical to those in idiopathic lupus erythematosus, and symptoms may last for years. Thus,...References1. ALARCÓN-SEGOVIA D: Drug-induced lupus syndromes. Mayo Clin Proc 44:664-681, 1969 MedlineGoogle Scholar2. DUBOIS E: Procainamide induction of a systemic lupus erythematosus-like syndrome. Medicine (Baltimore) 48:217-228, 1969 CrossrefMedlineGoogle Scholar3. BLOMGRENCONDEMIVAUGHAN SJJ: Procainamide-induced lupus erythematosus. Clinical and laboratory observations. Am J Med 52:338-348, 1972 CrossrefMedlineGoogle Scholar4. PEKINZVAIFLER TN: Synovial fluid findings in systemic lupus erythematosus (SLE). Arthritis Rheum 13:777-785, 1970 CrossrefMedlineGoogle Scholar5. GROSSMANCALLERAMECONDEMI JMJ: Skin immunofluorescence studies on lupus erythematosus and other antinuclear-antibody-positive diseases. Ann Intern Med 80:496-500, 1974 LinkGoogle Scholar This content is PDF only. To continue reading please click on the PDF icon. Author, Article, and Disclosure InformationAffiliations: Division of Rheumatology and Clinical Immunology Department of Medicine University of North Carolina Chapel Hill, North Carolina 27514 University Hospital University of California, San Diego San Diego, California 92103 PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited ByDrug-Induced DiseaseANTIHISTONE ANTIBODIESDRUG AND ENVIRONMENTAL LUPUS: CLINICAL MANIFESTATIONS AND DIFFERENCESHistone (H2A-H2B)-DNA AutoantibodiesSynovial fluid cells in systemic lupus erythematosus: light and electron microscopic studiesDRUG-INDUCED LUPUSThe systemic lupus erythematosus patient and transfusion medicineDiagnostic significance of hypocomplementemiaSynovial fluid characteristics and the lupus erythematosus cell phenomenon in drug-induced lupus. Findings in three patients and review of pertinent literaturePulmonary thromboembolism associated with procainamide induced lupus syndrome and anticardiolipin antibodies.Rheumatologic Disorders in the ElderlySystemic lupus erythematosus clinical issuesDonperidone-Induced Systemic Lupus-Like SyndromeConnective Tissue Disease in the ElderlyPlasma Concentrations of Complement Split Product C3d and Immune Complexes after Procainamide Induced Production of Antinuclear AntibodiesDrug-Induced Lupus: Clinical Spectrum and PathogenesisEffects of long-term procainamide therapy on immunoglobulin synthesisPositive Direct Antiglobulin Tests and Immune Hemolytic Anemia in Patients Receiving ProcainamideDrug-induced Lupus: Clinical and Serological StudiesRenal failure, dyspnea and anemia in a 57 year old womanAge influences the clinical and serologic expression of systemic lupus erythematosusProcainamide-lymphocyte reactions. a possible explanation for drug-induced autoimmunityDrug-induced lupus: An adjuvant disease?Systemic Lupus-Like Syndrome Induced by Methyldopa TherapyLYMPHOCYTE ALTERATION BY PROCAINAMIDE: RELATION TO DRUG-INDUCED LUPUS ERYTHEMATOSUS SYNDROMECryoglobulins in the procainamide-induced lupus syndromeDrug-Induced Lupus ErythematosusHypocomplementemia in hydralazine-associated systemic lupus erythematosusCirculating inhibitors of blood coagulation associated with procainamide-induced lupus erythematosusCardiac glycosides and drugs used in dysrhythmiasLupus Erythematosus Cells in Pleural EffusionProcainamide-Induced Systemic Lupus Erythematosus with Hypocomplementemia 1 March 1976Volume 84, Issue 3Page: 293-293KeywordsAntibodiesDNADrugsLupus erythematosusRenal diseases Issue Published: 1 March 1976 PDF DownloadLoading ...
No takes yet. Share an insight, caveat, or question.
Peter D. Utsinger (1976) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: